Bisphosphonates are effective in the prevention of osteoporotic fractures and have been the mainstay of osteoporosis therapy for almost two decades. Being anti-resorptives, bisphosphonates bring about a gain in bone mass that is due to diminished bone remodelling accompanied by a higher mean age of the bone tissue.
The presentation aims to review the evidence linking bisphosphonates to skeletal complications and to discuss the magnitude of the risk of these potential complications relative to the benefit in terms of osteoporotic fractures averted by treatment.
First, bisphosphonates can cause osteonecrosis of the jaw (ONJ). This is particularly true when given intravenously with a short dosing interval as is the case in the oncology setting. Though this complication is relatively rare in patients treated with oral bisphosphonates, clinicians, dentists and patients must be aware of this potential complication to bisphosphonates. The clinical diagnosis is based on the observation by a health professional of exposed bone in the oral cavity that fails to heal within 8 weeks. Though severe cases requiring surgery have been reported, most cases resolve on conservative treatment such as antiseptic mouth washes and in some cases antibiotics. In oncology patients treated with IV bisphosphonates at short dosing intervals it may be desirable to avoid bisphosphonates for the first 3 weeks following dental extractions, provided this does not delay treatment of patients with uncontrolled skeletal metastatic disease.
Second, in the last five years, several case series have described an unusual femur fracture (atypical femur fracture) occurring in patients who had been treated with oral bisphosphonates. These rare fractures are often spontaneous and differ from classical shaft fractures of the femur in having a transverse or short oblique presentation. Such fractures can be bilateral and are often but not always accompanied by a cortical thickening or stress reaction. More than half of the patients complain of thigh pain in the weeks prior to the fracture. Case control studies have established bisphosphonate use as a strong risk factor, though it remains unclear if bisphosphonates are the cause. Pending additional research, physicians should exercise caution and avoid long term bisphosphonate treatment in patients who are not at high risk of osteoporotic fractures.
30 Apr - 04 May 2011
European Society of Endocrinology